Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 73, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jul 30, 1998, 6:29 PM CDT for Butler County, Missouri. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1998, 6:29 PM CDT (23:29 UTC)
- Expired
- Jul 30, 1998, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Butler County, MO
The radar
The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:30 PM CDT | Thunderstorm Wind 52 | Poplar Bluff, MO | Wind gusts near 60 MPH were reported by an off-duty National Weather Service meteorologist. |
| Jul 30, 6:51 PM CDT | Hail 1 | Poplar Bluff, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WFUS1 KPAH 302328 RRA TORPAH MOC023-310000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 629 PM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... BUTLER COUNTY IN SOUTHEASTERN MISSOURI * UNTIL 700 PM CDT * AT 624 PM CDT...STORM SPOTTERS REPORTED SEVERAL FUNNEL CLOUDS IN THE VICINITY OF POPLAR BLUFF. DOPPLER RADAR INDICATED A POSSIBLE TORNADO 5 MILES NORTHWEST OF POPLAR BLUFF...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... POPLAR BLUFF AT 625 PM CDT BRESELEY AT 650 PM CDT IF YOU ARE IN THE PATH OF THIS STORM TAKE SHELTER NOW SDB &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 30, 1:15 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 30, 1:15 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT THU JUL 30 1998 IR IMAGERY ENHANCEMENT SHOWS TRI-PLEX MCS TRAIN WITH TWO DECAYED SYSTEMS ON FRONT AND BACK END. TOPS OF CENTER COMLEX APPEAR TO BE WARMING AND THUS INDICATING IT TOO IS STARTING TO DECAY....ALTHOUGH THERE CONTS TO BE SOME ENHANCEMENT ON THE REAR EDGE OF THE CENTER COMPLEX CLOSEST TO THE CLEARING LINE. HIGH THETA AIR AND GOOD LOW LEVEL MOISTURE OVER FA IS STILL PROVIDING THIS SYSTEM WITH ENOUGH FUEL TO PRODUCE SOME DECENT RAINS OVER PAH FA...EVEN AS TOPS WARM. FORTUNATELY...MOST OF THIS RAIN IS NOW FALLING OVER SOME OF THE DRIER GROUNDS AND THUS NOT OF IMMEDIATE CONCERN. VIS IMAGERY SHOWS BREAKS TO SW STARTING TO FILL IN WITH SCT TSRA DEVELOPMENT...AND THIS SHOULD CONT TO BE THE CASE THROUGH THE AFTERNOON AND EARLY EVENING TODAY...AS STILL HIGH INSTABILITY/GOOD LOW LEVEL MOISTURE REMAINS IN PLACE OVER FA. AS FRONT TO NORTH SAGS SOUTH TOWARD OH RIVER TONIGHT...EXPECT ANOTHER NIGHT-TIME ROUND OF MCS/TSRA TO AFFECT FA. HOWEVER...IT MAY OCCUR EARLIER IN THE NIGHT THAN THE PAST COUPLE OF NIGHTS...EVEN IF NEW MODELS ARE RUSHING FRONT SOUTHWARD TOO FAST. THUS AFTER HIGH POPS TONIGHT...ESPECIALLY EARLY...FEEL POPS WL DROP OFF LATE TONIGHT/FRI MORNING AS FRONT PUSHES ON THROUGH AND DRIER AIR...WHICH IS LAGGING SOME BEHIND ACTUAL FRONT...WEDGES INTO LOWER OH VALLEY AND HOPEFULLY PROVIDES AT LEAST TEMPORARY REPRIEVE FROM RECENT DAYS WX. MAIN CONCERN TONIGHT WL BE FLASH FLOOD WATCH...PARTICULARLY SEMO...WHICH PRELIMINARILY I WL GO AHEAD AND INCLUDE ON OUR ADM. RECOMMEND MONITOR OF NEW FFG THAT COMES OUT...EXTENT OF RAINS THROUGH THE AFTERNOON...AND THEN COORDINATE CLOSER TO ISSUANCE TIME ON FINAL DECISION. DH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:08 AM CDT | Flash Flood Warning | PAH | Ripley | 3 hr |
| Jul 30, 5:01 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 59 min |
| Jul 30, 5:39 PM CDT | Tornado Warning | PAH | Butler, Wayne | 31 min |
| Jul 30, 5:39 PM CDT | Tornado Warning | PAH | Butler, Wayne | 21 min |
| Jul 30, 6:04 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard | 56 min |
| Jul 30, 6:19 PM CDT | Tornado Warning | PAH | Stoddard | 41 min |
| Jul 30, 6:59 PM CDT | Flash Flood Warning | PAH | Butler, Carter, Ripley | 4 hr |
| Jul 30, 6:59 PM CDT | Flash Flood Warning | PAH | New Madrid, Stoddard | 4 hr |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.